Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 3, NWS La Crosse, WI

May 10, 20208 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this freeze warning at May 10, 2020, 2:51 AM CDT for 8 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:51 AM CDT (07:51 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS73 KARX 100751
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
251 AM CDT Sun May 10 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101600-
/O.NEW.KARX.FZ.W.0003.200511T0700Z-200511T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
251 AM CDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures ranging from the mid 20s to
  lower 30s.

* WHERE...Portions of central, north central, southwest and west 
  central Wisconsin, north central and northeast Iowa, and 
  southeast Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Freezing temperatures will kill unprotected sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

Boyne
4 follow-up statements
956 
WWUS73 KARX 101624
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1124 AM CDT Sun May 10 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-110030-
/O.CON.KARX.FZ.W.0003.200511T0700Z-200511T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1124 AM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures ranging from the mid 20s to 
  lower 30s.

* WHERE...Portions of central, north central, southwest and west 
  central Wisconsin, north central and northeast Iowa, and 
  southeast Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Freezing temperatures will kill unprotected 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

Lee
602 
WWUS73 KARX 110019
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
719 PM CDT Sun May 10 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-110830-
/O.CON.KARX.FZ.W.0003.200511T0700Z-200511T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
719 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures ranging from the mid 20s to 
  lower 30s.

* WHERE...Portions of central, north central, southwest and west 
  central Wisconsin, north central and northeast Iowa, and 
  southeast Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Freezing temperatures will kill unprotected 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

Zapotocny
138 
WWUS73 KARX 110823
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
323 AM CDT Mon May 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-110930-
/O.CAN.KARX.FZ.W.0003.000000T0000Z-200511T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
323 AM CDT Mon May 11 2020

...FREEZE WARNING IS CANCELLED...

The combination of clouds and winds have kept temperatures around
40 early this morning. Due to this, the Freeze Warning has been 
cancelled for southeast Minnesota, northeast Iowa, and southwest 
and west central Wisconsin.

$$

WIZ017-029-034-042>044-111300-
/O.CON.KARX.FZ.W.0003.000000T0000Z-200511T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
323 AM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures will fall to around 30 degrees this 
  morning.

* WHERE...Monroe, Juneau, Adams, Jackson, Taylor and Clark 
  Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

Boyne
382 
WWUS73 KARX 111256
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
756 AM CDT Mon May 11 2020

WIZ017-029-034-042>044-111400-
/O.EXP.KARX.FZ.W.0003.000000T0000Z-200511T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
756 AM CDT Mon May 11 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

The Freeze Warning will expire at 8 AM this morning. Expect some
additional freezing temperatures tonight.

$$

Boyne

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at May 10, 2:47 AM CDT, 4 minutes earlier.

Area forecast discussion, May 10, 2:47 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
247 AM CDT Sun May 10 2020

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Sun May 10 2020

Happy Mother's Day to all the moms out there, including this
forecaster's amazing mom (who recently told me she reads these
discussions...neat!). Wish we could offer up some nicer weather as a
thank you, but the atmosphere just won't cooperate this year with
quite the cool day expected. Early morning analysis tells the story,
with a potent compact closed shortwave meandering southeastward
across southern Minnesota, headed to a position over southern Lake
Michigan by mid afternoon. As expected, a pretty decent
frontogenetic response was seen north of I-94 early this morning
ahead of the wave, with a narrow axis of heavier precipitation
working along that corridor in the form of rain changing to snow,
where a small pocket less than 1" could fall before sunrise.
Meanwhile farther south, a brief dry intrusion has ended much of the
precipitation for a time as of 06Z, but with additional showers
developing across southeast Minnesota and northeast Iowa within an
axis of strengthening deformation forcing.

Per the latest trends, the frontogenetic band to the north is
quickly waning while we should see a flare-up of additional
precipitation north of the upper low, as an intensifying mid level
deformation field works south. As we continue to cool aloft and also
in the boundary layer through sunrise, still expect rain to make an
attempt to change to snow, but with nothing worse than a dusting
possible for a few spots. Additional scattered diurnal showers
should redevelop with the "heating" of the day into the afternoon
beneath quite cold air aloft, with steeper lapse rates promoting
surface-based CAPE values of 100-200 J/kg. Given that setup, can't
even rule out a rogue lightning strike and certainly any of the
heavier convective showers will have the potential for some
brief graupel or snowflakes mixed in with 850mb temps -4C or so.

Loss of heating should lead to quickly waning showers into early
evening, with a gradual weakening gradient and clearing into the
overnight supporting a slow drop in temperatures back through the
30s. At the moment, confidence in just how cold readings will end up
is a bit on the lower side given some hints for lingering
stratocumulus through the night (at least through 06Z) and the
potential for winds to not completely decouple given some semblance
of a persistent gradient. Have little doubt the usual colder spots
in central Wisconsin will deal with another freeze but not sure
about others as we may hold close to or even above freezing
overnight. Much higher confidence exists for widespread freezing
readings by Monday night as ridging noses into the area with a weak
gradient and clear skies allowing for widespread 25-32F readings.
Additional frost/freeze headlines are pretty much a given at this
point.

.LONG TERM...(Monday through Saturday)
Issued at 247 AM CDT Sun May 10 2020

Ready for some warmer weather? We've got that in the pipeline into
late week and next weekend as the upper pattern transitions from one
of highly amplified western ridging/eastern troughing to more of a
zonal look, with periodic shortwaves working through that flow to
deliver occasional chances for rainfall. For the moment, Tuesday
continues to look quite nice as high pressure departs but very dry
air remains, promoting plentiful sunshine. However, several chances
for some needed rainfall still look to arrive into mid/late week as
a shortwave or two work close to the area and interact with
increasing moisture as the Gulf of Mexico finally opens up this far
north. Should also see a few chances for some thunder Wed-Thu with
that increase in moisture, though at the moment any severe risk
appears rather low as much of the convection may be elevated north
of a warm front laid out across Iowa. The bigger story will be
temperatures warming back to near seasonable levels in the 60s into
the weekend, though the standard springtime caveat of temperature
dependence on clouds/precip still applies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1017 PM CDT Sat May 9 2020

A low pressure system will slide southeast of the area early today
with NW winds in its wake through the period, gusting up to 25 kts
through the day on Sunday. Areas of showers will continue into
Sunday morning, possibly mixed with snow for a time. Additional
isolated/scattered diurnal showers are possible Sunday afternoon.
A period of IFR/MVFR ceilings is likely through mid morning Sunday
with occasional vsby reductions under any heavier showers. VFR
conditions are likely later Sunday morning onward, with clearing
skies Sunday evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from 2 AM to 8 AM CDT Monday for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Freeze Warning from 2 AM to 8 AM CDT Monday for MNZ079-086>088-
     094>096.

IA...Freeze Warning from 2 AM to 8 AM CDT Monday for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...JM
Hazardous weather outlook, May 9, 3:57 AM CDT, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Sat May 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
357 AM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and western into southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. However, some minor
snow accumulation could occur late tonight into Sunday morning on
the grass, especially near and north of Interstate 90.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing temperatures and areas of frost are again expected Sunday
and Monday nights for much of the area.

Thunderstorms are also possible Wednesday into Thursday night. At
this time, the risk for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

No action needed, though any snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
357 AM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

1 to locally 3 inches of snow are expected across portions of
north-central Wisconsin this evening and tonight. While much of
this snow will accumulate on the grass, some slick spots could
develop on roads later tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing temperatures and areas of frost are again expected Sunday
and Monday nights for much of the area.

Thunderstorms are also possible Wednesday into Thursday night. At
this time, the risk for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

No action needed, though any snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:23 PM CDTSpecial Weather StatementARXHouston, Winona37 min

Nearby

Freeze Warnings in Wisconsin, 2020Freeze Warnings in Iowa, 2020Freeze Warnings in Minnesota, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.